Alert archive / Ohio / Flash Flood Warnings in 2014

Flash Flood Warning 18, NWS Wilmington, OH

August 31, 2014Greene County, Warren County, Ohio

NWS Wilmington, OH issued this flash flood warning at Aug 31, 2014, 9:19 AM EDT for Greene County, Warren County, Ohio. It was in force for 3 hr. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2014, 9:19 AM EDT (13:19 UTC)
Expired
Aug 31, 2014, 12:15 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Greene County, OH, Warren County, OH

The radar

The Cincinnati radar (KILN), 26 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 9:20 AM EDTFLOOD3 E Springboro, OHFLOODING OF LOW LYING AREAS / DRAINAGE DITCH
Aug 31, 9:36 AM EDTHEAVY RAIN 1.81 E Springboro, OHSINCE 6 AM
Aug 31, 9:45 AM EDTFLOOD2 S Xenia, OHHIGH WATER ON WASHINGTON ROAD. HIGH WATER HAS ALSO BEEN REPORTED ON FACTORY ROAD AND 42.
Aug 31, 9:51 AM EDTFLOOD3 Nw Lebanon, OHHIGH WATER ON STATE ROUTE 122 NEAR HART ROAD.
Aug 31, 10:28 AM EDTHEAVY RAIN 2.275 N Lebanon, OH
Aug 31, 10:28 AM EDTHEAVY RAIN 2.332 Nw Waynesville, OH
Aug 31, 10:28 AM EDTHEAVY RAIN 2.864 Ese Springboro, OH
Aug 31, 10:28 AM EDTHEAVY RAIN 3.474 Ssw Springboro, OH
Aug 31, 11:20 AM EDTFLOODNew Jasper, OHSEVERAL ROADS THROUGHOUT THE COUNTY WITH HIGH WATER ON THEM ESPECIALLY IN THE SPRING VALLEY AND NEW JASPER AREAS.
Aug 31, 11:30 AM EDTFLASH FLOOD1 Ese Xenia, OHFLOOD WATERS FROM SHAWNEE CREEK ENTERED THREE BUSINESSES ON WASHINGTON STREET. TIME ESTIMATED.
Aug 31, 11:45 AM EDTFLASH FLOODNew Jasper, OHOVER TWO FEET OF WATER WAS REPORTED ON SOUTH NEW JASPER STATION ROAD AND A SEGMENT OF THIS ROAD HAS BEEN CLOSED.
Aug 31, 12:22 PM EDTHEAVY RAIN 3.35 Sse Xenia, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 131 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 1.3 hours before the alert went out and 348 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WGUS51 KILN 311319
FFWILN
OHC057-165-311615-
/O.NEW.KILN.FF.W.0018.140831T1319Z-140831T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
919 AM EDT SUN AUG 31 2014

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WARREN COUNTY IN SOUTHWEST OHIO...
  GREENE COUNTY IN WEST CENTRAL OHIO...

* UNTIL 1215 PM EDT.

* AT 911 AM EDT...RADAR INDICATED THAT HEAVY RAIN HAD FALLEN ACROSS 
THE WARNED AREA. ONE TO TWO INCHES OF RAIN HAS ALREADY FALLEN ACROSS 
A LARGE PORTION OF THE AREA WITH LOCALLY HIGHER AMOUNTS IN EXCESS OF 
THREE INCHES.  HEAVY RAIN CONTINUES TO FALL WITH ANOTHER ONE TO TWO 
INCHES POSSIBLE.  RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE 
FLASH FLOODING TO OCCUR.

* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...LEBANON...
  SPRINGBORO...XENIA...CEDARVILLE...FRANKLIN AND WAYNESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3955 8433 3959 8427 3958 8412 3971 8410
      3979 8382 3977 8365 3959 8367 3957 8388
      3957 8397 3941 8400 3937 8434

$$
2 follow-up statements
209 
WGUS71 KILN 311535
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1135 AM EDT SUN AUG 31 2014

OHC165-311542-
/O.CAN.KILN.FF.W.0018.000000T0000Z-140831T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARREN OH-
1135 AM EDT SUN AUG 31 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN WARREN
COUNTY HAS BEEN CANCELLED...

HEAVY RAIN HAS ENDED AND FLASH FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT.  MINOR FLOODING AND PONDING OF WATER ON ROADWAYS WILL 
STILL BE POSSIBLE.

PLEASE REPORT PREVIOUS FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING YOUR REPORT
VIA SOCIAL MEDIA.

LAT...LON 3977 8365 3959 8367 3957 8388 3958 8412
      3959 8412 3959 8411 3963 8411 3971 8410
      3979 8382

$$

OHC057-311615-
/O.CON.KILN.FF.W.0018.000000T0000Z-140831T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE OH-
1135 AM EDT SUN AUG 31 2014

...FLASH FLOOD WARNING CONTINUES FOR GREENE COUNTY UNTIL 1215 PM
EDT...

AT 1130 AM EDT...LOCAL LAW ENFORCEMENT REPORTED THAT HEAVY RAIN HAD 
FALLEN ACROSS THE FLASH FLOOD WARNING ESPECIALLY IN THE SPRING 
VALLEY TO NEW JASPER AREAS. TWO TO FOUR INCHES OF RAIN HAS OCCURRED 
IN SOME LOCATIONS WITH HIGH WATER REPORTED ON SEVERAL ROADWAYS. 
RADAR INDICATED THAT THE HEAVY RAINFALL HAS ENDED ACROSS THE AREA. 
HOWEVER...RUNOFF FROM THE EARLIER EXCESSIVE RAIN WILL CAUSE FLASH 
FLOODING TO OCCUR.

SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...XENIA AND
CEDARVILLE.

OTHER LOCATIONS WHERE FLOODING MAY OCCUR INCLUDE...BELL CENTER...
BELLBROOK...GLADSTONE...GREENE COUNTY AIRPORT...JAMESTOWN...MIDDLETON
CORNER...NEW JASPER AND OLDTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3977 8365 3959 8367 3957 8388 3958 8412
      3959 8412 3959 8411 3963 8411 3971 8410
      3979 8382

$$
408 
WGUS71 KILN 311611
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1211 PM EDT SUN AUG 31 2014

OHC057-311620-
/O.EXP.KILN.FF.W.0018.000000T0000Z-140831T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE OH-
1211 PM EDT SUN AUG 31 2014

...THE FLASH FLOOD WARNING FOR GREENE COUNTY WILL EXPIRE AT 1215 PM
EDT...

HEAVY RAIN HAS ENDED AND FLASH FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT.  HIGH WATER WILL STILL BE POSSIBLE ON AREA ROADWAYS 
AND MOTORISTS ARE ADVISED TO USE CAUTION.  HIGH WATER HAS BEEN 
REPORTED ON SEVERAL ROADWAYS IN THE COUNTY.

PLEASE REPORT PREVIOUS FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING YOUR REPORT
VIA SOCIAL MEDIA.

LAT...LON 3977 8365 3959 8367 3957 8388 3958 8412
      3959 8412 3959 8411 3963 8411 3971 8410
      3979 8382

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 6:41 AM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 31, 6:41 AM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
641 AM EDT SUN AUG 31 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ALONG WITH SEASONABLY COOL TEMPERATURES
ARE EXPECTED TODAY AS A LOW PRESSURE SYSTEM LIFTS NORTHEAST ACROSS
THE AREA. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON
MONDAY BEFORE MORE WIDESPREAD PRECIPITATION DEVELOPS AHEAD OF AN
APPROACHING COLD FRONT LATER MONDAY NIGHT AND INTO TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
BOTH THE 00Z NAM AND 00Z GFS ARE SUGGESTING THE 925-850 MB JET
WILL STRENGTHEN THROUGH DAYBREAK...AND POSSIBLY MAINTAIN ITSELF
THROUGH ABOUT 18Z AS IT SHIFTS OFF TO THE EAST. AS THIS LOW LEVEL
JET STRENGTHENS...EXPECT TO SEE PCPN FILL IN ALONG THE NOSE OF IT
ACROSS SOUTHERN PORTIONS OF OUR FA THROUGH DAYBREAK. PCPN SHOULD
THEN PERSIST THROUGH MUCH OF THE MORNING...BEFORE WEAKENING/SHIFTING
OFF TO THE EAST AS THE STRENGTH OF THE LOW LEVEL JET WEAKENS LATER
THIS MORNING/EARLY THIS AFTERNOON. INSTABILITY REMAINS FAIRLY
MARGINAL THROUGH THE MORNING HOURS SO THINK PCPN WILL GENERALLY BE
SHOWERS WITH EMBEDDED THUNDERSTORMS. THIS SHOULD HELP KEEP THE
FLASH FLOOD THREAT TO A MINIMUM DESPITE THE HIGH PWS IN THE 2 TO
2.25 INCH RANGE. WILL BANK ON CLOUDS HANGING IN FAIRLY TOUGH
THROUGH THE DAY TO KEEP TEMPS ONLY IN THE UPPER 70S TO NEAR 80
DEGREES.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
BETTER FORCING WILL SHIFT OFF TO THE EAST THROUGH THIS
EVENING...ALLOWING FOR ANY LINGERING SHOWER ACTIVITY TO TAPER OFF
NORTHWEST TO SOUTHEAST. WE WILL BE IN BETWEEN SYSTEMS ON
MONDAY...BUT EXPECT ENOUGH DESTABILIZATION TO SUPPORT A SLIGHT
CHANCE OF THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON INTO
EARLY EVENING HOURS. A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS
WILL SPREAD IN FROM THE NORTHWEST MONDAY NIGHT INTO TUESDAY AHEAD
OF AN APPROACHING COLD FRONT. HIGHS MONDAY AND TUESDAY WILL AGAIN
BE SOMEWHAT DEPENDENT ON SKY COVER. RIGHT NOW WILL STICK CLOSE TO
GUIDANCE WITH HIGHS GENERALLY IN THE MID 80S BOTH DAYS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
FCST PERIOD BEGINS WITH COLD FRONT PUSHING THROUGH AREA. HAVE BUMPED
POPS UP A BIT WITH ENOUGH MOISTURE AND CONSENSUS OF TIMING. CUT BACK
POPS TUESDAY NIGHT AS FRONT APPEARS TO BE MOVING OUT OF CWA AND HIGH
PRESSURE BUILDING IN. RIDGE WILL PROVIDE THE ONLY CERTAIN DRY DAY
FOR WEDNESDAY. WARM FRONT WEDNESDAY NIGHT INTO THURSDAY APPEARS TO
PROVIDE AXIS OF MOISTURE WITH DISTURBANCES MOVING ALONG IT. HAVE
KEPT POPS LOW FOR NOW WITH CONFIDENCE NOT GREAT ON TIMING AND
COVERAGE. THIS SETS UP MORE SUMMER HEAT AND HUMIDITY FOR THE END OF
THE WEEK WITH APPROACHING FRONT BY SATURDAY. WILL KEEP SMALL POPS IN
FOR NOW.

TEMPS CONTINUE TO BE ABOVE NORMAL THROUGH THE PERIOD. COOLEST AIR
ON WED BUT STILL ABOVE NORMAL. MORE HEAT LATE WEEK WITH TEMPS AT
OR APPROACHING 90 DEGREES.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
WAVES OF SHOWERS WILL OCCUR ACROSS THE REGION INTO THE LATE
MORNING HOURS BEFORE FINALLY DECREASING SIGNIFICANTLY IN AREAL COVERAGE.
WHILE AN ISOLATED THUNDERSTORM IS POSSIBLE COVERAGE WILL BE
EXTREMELY LOW SO THUNDER NOT INCLUDED IN THE MORNING PORTION OF
THE TAF. CIGS AND VSBY WILL IMPROVE VERY SLOWLY THIS MORNING AND
INTO THE EARLY AFTERNOON HOURS AS LOW PRESSURE TO THE NORTH OF THE
PULLS OFF TO THE NORTHEAST. THERE WILL BE A SLIGHTLY BETTER CHANCE
FOR THUNDER THIS AFTERNOON ASSOCIATED WITH RESIDUAL MOISTURE FROM
THE LOW AND VERY MINOR DAYTIME HEATING DUE TO SLOW EROSION OF
CLOUDS ACROSS THE AREA DURING DAY. THUS HAVE CONTINUED WITH A VCTS
DURING THE AFTERNOON HOURS. HOWEVER A LACK OF A TRIGGER MAY MAKE
IT DIFFICULT FOR ANY THUNDERSTORMS TO FORM AND WE MAY END UP WITH
JUST SOME RESIDUAL SHOWERS.

FOR TONIGHT MOST OF THE LOW CLOUDS SHOULD DISSIPATE BY LATE
EVENING LEAVING ONLY SOME MID CLOUDS TO DEAL WITH. THE COMBINATION
OF THE HIGHER CLOUDS, MOISTURE FROM THE EARLIER PCPN AND LIGHT
WINDS SHOULD CREATE FAVORABLE CONDS FOR FOG AND LOW CLOUDS TO FORM
MONDAY MORNING. HAVE BEGUN TO INTRODUCE A LOWERING OF CIGS AND VSBYS
IN THE FORECAST AND WOULD NOT BE SURPRISE TO SEE FOLLOW UP
FORECASTS LOWER THESE CONDS TO IFR.

SURFACE WINDS SHOULD BE LIGHT FROM THE SOUTH AND SOUTHWEST.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH TUESDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...PADGETT
AVIATION...HAYDU
Hazardous weather outlook, Aug 31, 4:30 AM EDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
430 AM EDT SUN AUG 31 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-010830-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
430 AM EDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO
THIS AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL OVER A PROLONGED PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:56 AM EDTAreal Flood AdvisoryILNButler, Clinton, Greene, Montgomery, Warren5 hr
Aug 31, 9:10 AM EDTAreal Flood AdvisoryILNChampaign, Clark, Fayette, Franklin, Greene, Madison and 1 more4 hr
Aug 31, 11:50 AM EDTAreal Flood AdvisoryILNDelaware, Licking3 hr
Aug 31, 11:51 AM EDTAreal Flood AdvisoryILNClinton, Fayette114 min
Aug 31, 5:14 PM EDTAreal Flood AdvisoryILNAuglaize, Logan, Shelby106 min

Nearby

Flash Flood Warnings in Ohio, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.